Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 284, NWS Tulsa, OK

May 9, 2008Craig County, Mayes County, Rogers County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2008, 2:22 AM CDT for Craig County, Mayes County, Rogers County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 2:22 AM CDT (07:22 UTC)
Expired
May 9, 2008, 2:57 AM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Craig County, OK, Mayes County, OK, Rogers County, OK

The radar

The Tulsa radar (KINX), 41 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 2:38 AM CDTTSTM WND DMGAdair, OKWINDOWS BLOWN OUT...POWER OUTAGES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:21 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 090722
SVRTSA
OKC035-097-131-090815-
/O.NEW.KTSA.SV.W.0284.080509T0722Z-080509T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
222 AM CDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CRAIG COUNTY IN NORTHEAST OKLAHOMA
  MAYES COUNTY IN NORTHEAST OKLAHOMA
  NORTHEASTERN ROGERS COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 315 AM CDT

* AT 219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR FOYIL...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHELSEA...
  ADAIR...PRYOR...BIG CABIN...PENSACOLA...SALINA...LOCUST GROVE AND
  LANGLEY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3654 9503 3618 9514 3639 9563 3660 9544
TIME...MOT...LOC 0722Z 287DEG 41KT 3646 9551

$$
4 follow-up statements
000 
WWUS54 KTSA 090734
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
234 AM CDT FRI MAY 9 2008

OKC035-097-131-090815-
/O.CON.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
ROGERS OK-CRAIG OK-MAYES OK-
234 AM CDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR MAYES...SOUTHEASTERN CRAIG AND NORTHEASTERN ROGERS COUNTIES...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF ADAIR...
MOVING EAST AT 45 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ADAIR...PRYOR...
BIG CABIN...PENSACOLA...STRANG...SALINA AND LOCUST GROVE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3654 9503 3647 9506 3646 9505 3622 9513
      3621 9514 3618 9514 3632 9544 3659 9540
TIME...MOT...LOC 0734Z 287DEG 41KT 3642 9535

$$
000 
WWUS54 KTSA 090739
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT FRI MAY 9 2008

OKC035-131-090749-
/O.CAN.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
ROGERS OK-CRAIG OK-
239 AM CDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIG AND
NORTHEASTERN ROGERS COUNTIES IS CANCELLED...

LAT...LON 3651 9505 3647 9506 3646 9505 3621 9514
      3618 9514 3632 9544 3651 9536
TIME...MOT...LOC 0739Z 287DEG 41KT 3640 9526

$$

OKC097-090815-
/O.CON.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
MAYES OK-
239 AM CDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR MAYES COUNTY...

AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR ADAIR...MOVING EAST
AT 45 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PENSACOLA...
STRANG...SALINA AND LOCUST GROVE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3651 9505 3647 9506 3646 9505 3621 9514
      3618 9514 3632 9544 3651 9536
TIME...MOT...LOC 0739Z 287DEG 41KT 3640 9526

$$
000 
WWUS54 KTSA 090751
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
251 AM CDT FRI MAY 9 2008

OKC097-090815-
/O.CON.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
MAYES OK-
251 AM CDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR CENTRAL MAYES COUNTY...

AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR STRANG...MOVING EAST
AT 45 MPH.

.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3651 9505 3647 9506 3646 9505 3621 9514
      3620 9513 3630 9528 3650 9518
TIME...MOT...LOC 0751Z 287DEG 41KT 3636 9510

$$
000 
WWUS54 KTSA 090757
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
257 AM CDT FRI MAY 9 2008

OKC097-090807-
/O.CAN.KTSA.SV.W.0284.000000T0000Z-080509T0815Z/
MAYES OK-
257 AM CDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MAYES COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM.

LAT...LON 3651 9505 3647 9506 3646 9505 3621 9514
      3620 9513 3630 9528 3650 9518
TIME...MOT...LOC 0757Z 287DEG 41KT 3634 9502

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:29 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, May 8, 8:29 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
829 PM CDT THU MAY 8 2008

.DISCUSSION...
WAS IN THE PROCESS OF ADJUSTING TONIGHTS GRIDS WHEN THE PROPOSED
WATCH CAME IN. FINISHED THE GRIDS AND HAVE INCORPORATED THEM INTO
THE UPDATE FOR THE WATCH.

THUNDERSTORMS STILL UNLIKELY TO REACH NORTHEAST OKLAHOMA UNTIL
AROUND OR SHORTLY AFTER MIDNIGHT. STILL A QUESTION IF THE STORMS
WILL CONTINUE TO DEVELOP BUT BELIEVE THERE IS ENOUGH GOING FOR
THE CONTINUED DEVELOPMENT TO WARRANT THE INCLUSION OF THE NORTHWESTERN
COUNTIES INTO THE WATCH.

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT THU MAY 8 2008/

DISCUSSION...
CLOUDS HAVE BEEN STUBBORN TODAY ACROSS FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BUT THEY SHOULD TEND TO DISSIPATE WITH SUNSET.
LOOKING UPSTREAM...HIGH PLAINS CONVECTION HAS ALREADY DEVELOPED
AND WILL CONGEAL INTO A SIGNIFICANT MCS THAT WILL PLOW ACROSS
KANSAS OVERNIGHT. THE SOUTHERN EDGE OF THIS COMPLEX MAY BLEED
ACROSS THE STATE LINE INTO NORTHEAST OKLAHOMA BUT THE BEST CHANCE
FOR SHOWERS AND STORMS IN NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS WILL COME CLOSER TO SUNRISE FRIDAY AS THE LOW LEVEL JET
VEERS AND SOME BACKBUILDING OCCURS ON THE SOUTHWEST FLANK OF THE
COMPLEX...THE SO-CALLED SUNRISE SURPRISE.

CONVECTIVE CHANCES WILL END LATER FRIDAY MORNING AND A WEAK
FRONTAL BOUNDARY WILL DRIFT THROUGH THE AREA DURING THE DAY
RESULTING IN NOTHING MORE THAN A WIND SHIFT. THIS BOUNDARY WILL
HEAD BACK NORTH BY SATURDAY AS A SIGNIFICANT UPPER LEVEL SYSTEM
MOVES INTO THE CENTRAL PLAINS. SURFACE CYCLOGENESIS WILL RESULT
WITH A RAPID DEEPENING OF THE SURFACE LOW ANTICIPATED SATURDAY
EVENING AND OVERNIGHT.

WHILE THE MODELS AGREE ON THIS GENERAL SCENARIO...THEY ARE ALL A
BIT DIFFERENT ON THE DETAILS AND AS USUAL IT IS THESE DETAILS THAT
WILL DETERMINE THE EXTENT OF SEVERE WEATHER ACROSS OUR FORECAST
AREA. INSTABILITY WILL BE VERY HIGH SATURDAY AFTERNOON AHEAD OF
THE DRYLINE AND/OR COLD FRONT AND THE CAP WILL WEAKEN SUFFICIENTLY
TO ALLOW STORM DEVELOPMENT BY THE END OF THE DAY. SHEAR PROFILES
SUPPORT SUPERCELLS AND ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE. AREAL COVERAGE OF STORMS WILL INCREASE AS THE EVENING
WEARS ON SO THE HIGHEST POPS WILL BE CARRIED IN NORTHWEST ARKANSAS
SATURDAY EVENING.

AFTER A COOL DAY SUNDAY...A WARMUP WILL TAKE PLACE MONDAY AHEAD OF
ANOTHER SIMILAR LOOKING SYSTEM THAT WILL TRACK INTO THE CENTRAL
PLAINS TUESDAY. THE QUALITY OF MOISTURE RETURN WITH THIS SYSTEM IS
MORE QUESTIONABLE SO WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY
FOR NOW. WILL TREND TOWARDS THE ECMWF BEYOND THIS TIME PERIOD WITH
A DRY PATTERN AND BELOW NORMAL TEMPERATURES EXPECTED LATER NEXT
WEEK.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS EXCEPT
WENT A BIT WARMER ON SATURDAY PER THE ECMWF AND UKMET. USED A
BLEND OF THE GFS AND ECMWF FOR TEMPERATURES IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  80  57  82 /  20  10  10  30
FSM   58  85  55  85 /  10  10  10  40
MLC   58  84  60  86 /  10  10  10  30
BVO   55  79  52  81 /  30  10  10  30
FYV   53  79  49  78 /  20  20  10  40
BYV   56  78  49  77 /  20  20  10  50
MKO   58  82  55  84 /  20  10  10  30
MIO   56  75  50  77 /  40  20  10  50
F10   58  82  57  85 /  10  10  10  30
HHW   58  87  63  85 /  10  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....15
Hazardous weather outlook, May 8, 8:34 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
834 PM CDT THU MAY 8 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
834 PM CDT THU MAY 8 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OF INTERSTATE 44.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO ORGANIZE OVER
SOUTHWEST AND CENTRAL KANSAS THIS EVENING. AS THIS STORM COMPLEX
CONTINUES TO MOVE EAST-SOUTHEAST...PORTIONS OF IT MAY EFFECT AREAS
OF NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER. DAMAGING WINDS WILL
BE THE PRIMARY THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED NORTHEAST OF INTERSTATE 44 AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A WEAK COLD FRONT WILL CAUSE A SLIGHT CHANCE OF THUNDERSTORMS
FRIDAY MORNING IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

A MORE SIGNIFICANT RISK OF SEVERE THUNDERSTORMS WILL OCCUR
SATURDAY AFTERNOON AND EVENING. SURFACE LOW PRESSURE WITH
STRONG UPPER SUPPORT WILL COMBINE WITH AMPLE SURFACE MOISTURE
TO CREATE HIGH INSTABILITY AND LOWER LEVEL SHEAR. A DRYLINE
NEAR I-35 WILL BREED AFTERNOON STORMS WHICH WILL MOVE ACROSS
EAST OKLAHOMA AND INTO ADJACENT ARKANSAS DURING THE LATE AFTERNOON
AND EVENING HOURS.

THE NEXT RISK OF SEVERE WEATHER WILL BE WITH A SIMILAR TYPE
SYSTEM TUESDAY AND TUESDAY NIGHT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLANNING FOR THE THREAT OF SEVERE WEATHER SATURDAY AFTERNOON
AND EVENING NEEDS TO BE COMPLETED. WEATHER CONTINGENCIES FOR
ANY SCHEDULED OUTDOOR VENUES NEED TO BE MADE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 9, 12:55 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1255 AM CDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             BURBANK                 36.69N 96.73W
05/09/2008  E2.75 INCH       OSAGE              OK   PUBLIC

&&

RJS
Special weather statement, May 9, 2:14 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
214 AM CDT FRI MAY 9 2008

OKZ056>058-063-090815-
CRAIG OK-DELAWARE OK-NOWATA OK-OTTAWA OK-
214 AM CDT FRI MAY 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN DELAWARE...CRAIG...OTTAWA AND SOUTHEASTERN NOWATA

AT 214 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF WELCH TO 2 MILES NORTHWEST
OF CENTRALIA TO 10 MILES WEST OF WHITE OAK...MOVING EAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
CLEORA...GROVE...BERNICE...MIAMI...COMMERCE...AFTON...FAIRLAND...
NARCISSA...WYANDOTTE...OTTAWA...PEORIA...QUAPAW...CARDIN...VINITA...
WHITE OAK...CENTRALIA...HOLLOW...PYRAMID CORNERS...BLUEJACKET...
CENTRAILIA AND WELCH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
OF 40 TO 50 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3697 9463 3665 9463 3647 9462 3658 9534
      3661 9536 3661 9547 3684 9544 3700 9513
TIME...MOT...LOC 0714Z 280DEG 41KT 3695 9510 3680 9535
          3662 9541

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:17 AM CDTSevere Thunderstorm WarningTSAOsage73 min
May 9, 1:12 AM CDTTornado WarningTSAOsage, Washington48 min
May 9, 1:41 AM CDTSevere Thunderstorm WarningTSANowata, Washington31 min
May 9, 1:50 AM CDTTornado WarningTSANowata, Rogers, Washington37 min
May 9, 2:14 AM CDTSpecial Weather StatementTSACraig, Ottawa61 min
May 9, 2:53 AM CDTSpecial Weather StatementTSADelaware67 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.